Skip to content
Omnikalc

4Ts score: probability of heparin-induced thrombocytopenia

Estimate the pretest probability of heparin-induced thrombocytopenia (HIT) from the four Ts: thrombocytopenia, timing, thrombosis and other causes.

Updated on
Your inputs
× 10⁹/L

Value out of range

× 10⁹/L

Value out of range

Results

4Ts score

5 / 8

4 or 5: intermediate probability (about 10 to 30%): test for HIT antibodies
Platelet fall
64%
Points for thrombocytopenia
2 / 2

This calculator is for general information and education. It is not medical advice and does not replace the judgment of a doctor, nurse or pharmacist who knows the full clinical picture.

A paradoxical reaction to heparin

Heparin is one of the most widely used blood thinners in hospitals. In a small share of patients, typically under 1 to 3% depending on the type of heparin and the setting, it triggers an immune reaction: antibodies form against heparin bound to platelet factor 4, and they activate platelets. The platelet count falls, and instead of bleeding, patients are at high risk of new clots in veins and arteries. This is heparin-induced thrombocytopenia (HIT). Because low platelets are common in hospital patients for many other reasons, doctors need a way to judge how likely HIT is before ordering tests. In 2006 Lo, Warkentin and colleagues validated the 4Ts score for this purpose.

The four Ts

Item 2 points 1 point 0 points
Thrombocytopenia Fall over 50% and lowest count 20 or more Fall 30 to 50%, or lowest count 10 to 19 Fall under 30%, or lowest count under 10
Timing Clear onset on days 5 to 10, or within 1 day with heparin in the past 30 days Consistent with days 5 to 10 but unclear, after day 10, or within 1 day with heparin 30 to 100 days ago Within 4 days without recent heparin
Thrombosis New thrombosis, skin necrosis, systemic reaction after an IV bolus Progressive or recurrent thrombosis, red skin lesions, suspected thrombosis None
Other causes None apparent Possible Definite

Platelet counts are in × 10⁹/L.

Reading the score

  • 0 to 3, low probability: HIT is very unlikely, under about 5%; the negative predictive value is close to 99%.
  • 4 or 5, intermediate probability: roughly 10 to 30%.
  • 6 to 8, high probability: roughly 50 to 80%.

Worked example

A patient on heparin after surgery had 250 × 10⁹/L platelets, which fell to a lowest value of 90 on day 7. There is no thrombosis, and an infection could also explain the fall.

  • Platelet fall: 64%, with a nadir above 20: 2 points.
  • Clear onset on day 7: 2 points.
  • No thrombosis: 0 points.
  • Another cause possible: 1 point.
  • Total: 5, intermediate probability.

What doctors do

With an intermediate or high score, guidelines such as those of the American Society of Hematology recommend stopping all heparin, including flushes, and starting a non-heparin anticoagulant such as argatroban, bivalirudin, fondaparinux or a direct oral anticoagulant, while testing for antibodies against platelet factor 4. A functional test, such as the serotonin release assay, confirms the diagnosis. Warfarin is not started until the platelet count has recovered. With a low score, testing is usually unnecessary and heparin can continue.

Limits

The score depends on the clinician’s judgment for the timing and other causes, and studies show variable agreement between doctors. It is least reliable in intensive care and after cardiac surgery, where low platelets are very common.

Frequently asked questions

What is the 4Ts score?

A clinical score published by Lo, Warkentin and colleagues in 2006 to estimate the probability of heparin-induced thrombocytopenia (HIT) before testing. It rates thrombocytopenia, timing of the platelet fall, thrombosis and other causes, each from 0 to 2.

What is heparin-induced thrombocytopenia?

An immune reaction in which antibodies against complexes of heparin and platelet factor 4 activate platelets. The platelet count falls, usually 5 to 10 days after starting heparin, and paradoxically the risk of blood clots rises sharply.

How is the score used?

A low score (0 to 3) makes HIT very unlikely, and most guidelines advise against testing. With an intermediate or high score, doctors stop heparin, switch to a non-heparin anticoagulant such as argatroban, bivalirudin or fondaparinux, and test for HIT antibodies.

How does the calculator score the platelet fall?

2 points for a fall of more than 50% with a lowest count of at least 20 × 10⁹/L, 0 points for a fall under 30% or a lowest count under 10, and 1 point otherwise. You enter the count before the fall and the lowest value.

Was this calculator helpful?

Thanks for your feedback!

Results are estimates provided for information purposes. They do not replace professional advice.